Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Goodland, KS

April 23, 2016Logan County, Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2016, 11:45 PM CDT for Logan County, Sheridan County, Thomas County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2016, 11:45 PM CDT (04:45 UTC)
Expired
Apr 24, 2016, 12:15 AM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KGLD 240445
SVRGLD
KSC109-179-193-240515-
/O.NEW.KGLD.SV.W.0018.160424T0445Z-160424T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1145 PM CDT SAT APR 23 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1215 AM CDT

* AT 1145 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WINONA TO 14 MILES SOUTHEAST OF WALLACE...MOVING
  NORTHEAST AT 75 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OAKLEY...WINONA...MONUMENT...RUSSELL SPRINGS AND ANGELUS. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 63 AND 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3871 10149 3914 10148 3914 10139 3917 10139
      3937 10059 3913 10068 3913 10081 3870 10082
TIME...MOT...LOC 0445Z 231DEG 65KT 3905 10129 3875 10144 

HAIL...<.75IN
WIND...60MPH
 
$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 23, 11:45 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT SAT APR 23 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 133 PM MDT SAT APR 23 2016

THERE IS STILL A MARGINAL THREAT OF SEVERE WEATHER ACROSS THE
FORECAST AREA TONIGHT ALONG AND AHEAD OF THE SURFACE TROUGH
ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT THAT LIFTS OUT ACROSS
THE CENTRAL HIGH PLAINS REGION AHEAD OF THE MAIN LOW PRESSURE
SYSTEM EXPECTED TO MOVE INTO THE NORTHERN HIGH PLAINS ON SUNDAY.
THUNDERSTORMS DEVELOPMENT AND STORMS MOVING ACROSS THE REGION
SHOULD BE CONFINED MAINLY TO THE 01Z-07Z TIME FRAME.

THE INITIAL SURFACE TROUGH WILL MOVE THROUGH THE FORECAST AREA
BETWEEN 06Z-09Z OVERNIGHT. THE SURFACE TROUGH WILL RETROGRADE AND
REINTENSIFY DURING THE DAY ON SUNDAY WITH THE APPROACH OF THE
MAIN UPPER LOW...KEEPING SURFACE WINDS GENERALLY WESTERLY WITH AN
INCREASE IN WIND SPEEDS LATE IN THE DAY AS THE GRADIENT INCREASE
WITH THE THROUGH DEEPENING INTO THE PANHANDLE REGION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM MDT SAT APR 23 2016

FOR THIS EXTENDED FORECAST PERIOD...AN ACTIVE WEATHER PATTERN IS
STILL ANTICIPATED TO ENVELOP THE UNITED STATES. THIS WILL RESULT IN
SEVERAL LARGE UPPER LEVEL DISTURBANCES EJECTING OVER THE HIGH
PLAINS. THE TWO KEY DISTURBANCES TO FOCUS ON ARE THE ONES MOVING
THROUGH TUESDAY INTO WEDNESDAY AND ONCE AGAIN FRIDAY INTO SATURDAY.

BEGINNING WITH TOMORROW NIGHT INTO MONDAY...BENIGN WEATHER IS
ANTICIPATED ACROSS THE REGION. NO PRECIPITATION IS FORECAST DUE TO A
DRY AIRMASS AND A PASSING SHORTWAVE RIDGE. A WEAK COLD FRONT SLIPS
THROUGH TOMORROW EVENING. THIS SHALL LEAD TO COOLER HIGH
TEMPERATURES MONDAY AND SLIGHTLY DRIER AIR. WINDS BEGIN TO SHIFT
AROUND TO THE SOUTHEAST MONDAY AFTERNOON AS A WEAK HIGH PRESSURE
DEPARTS. AS THIS HAPPENS...MOISTURE RETURN FROM THE SOUTHEAST BEGINS
TO HAVE A MUCH LARGE EFFECT.

ON MONDAY EVENING...A SUBTLE DISTURBANCES PASSES THROUGH THE REGION.
A FEW STORMS MAY DEVELOP OVER CENTRAL COLORADO AND SPREAD NORTHEAST
INTO NORTHEAST COLORADO. OVERALL...AM NOT ANTICIPATING THIS TO BE
ANYTHING MAJOR. MINIMAL MUCAPE AND REMAINING DRY AIR INDICATE A FEW
THUNDERSTORMS MAY BE POSSIBLE BUT ALL STORMS WILL REMAIN WELL BELOW
SEVERE LIMITS.

MOISTURE RETURN CONTINUES MONDAY NIGHT INTO TUESDAY AS A SURFACE LOW
DEEPENS OVER SOUTHEAST COLORADO. SOUTHEAST WINDS OF 10-20 MPH
CONTINUE TO PUMP RICH MOISTURE IN. IN ADDITION...A LOW LEVEL JET IS
EXPECTED TO DEVELOP. WOULD NOT BE SURPRISED IF A FEW ELEVATED
THUNDERSTORMS POP DURING THE OVERNIGHT HOURS. WHAT IS MORE LIKELY IS
SHOWERS/DRIZZLE/FOG DEVELOP AS A RESULT OF A WEAK DISTURBANCE...THE
LOW LEVEL JET...MOISTURE RETURN AND A STRONG LOW LEVEL INVERSION.
INSTABILITY MAY BE HIGH ENOUGH FOR SOME ISOLATED THUNDERSTORMS SO
KEPT THUNDERSTORM MENTION FOR NOW.

TUESDAY HAS THE POTENTIAL TO BE AN ACTIVE SEVERE WEATHER DAY ACROSS
THE REGION. FORECAST GUIDANCE DIFFERS SIGNIFICANTLY ON THE LOCATION
OF AN INCOMING DRYLINE...STRENGTH OF THE CAP AND AMOUNT OF
INSTABILITY. AS A RESULT...CONFIDENCE IS LOW ON WHERE THE STORMS
WILL FIRE AND HOW SIGNIFICANT THEY WILL BE. WITH THE STRONG SURFACE
LOW COMING IN AND A STRONG WIND FIELD ALOFT...SHEAR WILL BE MORE
THAN ENOUGH FOR SUPERCELL THUNDERSTORMS AND POTENTIAL TORNADOES.
APPROPRIATELY...THE STORM PREDICTION CENTER HAS ALREADY INCLUDED
PARTS OF THE EASTERN FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE
WEATHER. THIS THREAT NEEDS TO BE MONITORED CLOSELY OVER THE COMING
DAYS.

AFTER A COOL DOWN...THE NEXT DISTURBANCE EJECTS OVER THE HIGH PLAINS
KICKS OUT FRIDAY INTO SATURDAY. AS IT STANDS RIGHT NOW...THE
ATMOSPHERE APPEARS MUCH MORE STABLE THAN THE PREVIOUS SYSTEM.
THEREFORE...THE CURRENT ANTICIPATED SEVERE WEATHER THREAT IS LOWER.
HOWEVER...IF A WARM FRONT SURGES NORTH...THE TRI-STATE REGION WOULD
BE FIRMLY IN THE SIGHTS FOR ANOTHER POTENTIAL SEVERE WEATHER EVENT.
TUESDAY'S SYSTEM BEARS WATCHING THE MOST BUT THE SYSTEM TOWARDS THE
END OF NEXT WEEK ALSO NEEDS TO BE WATCHED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1038 PM MDT SAT APR 23 2016

VFR CONDITIONS WILL WILL CONTINUE AT KGLD AND KMCK FOR THE NEXT
24 HOURS. KGLD RADAR SHOWS A LINE OF STORMS SHOULD MOVE PAST KMCK
AFTER 07Z.  THE DISTURBANCE WILL MOVE EAST OVERNIGHT WITH BREEZY
WEST NORTHWEST WIND SUNDAY AFTERNOON. WIND SHOULD DECREASE SUNDAY
EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, Apr 23, 4:36 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SAT APR 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242145-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
336 PM MDT SAT APR 23 2016 /436 PM CDT SAT APR 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING AS A WEATHER DISTURBANCE MOVES ACROSS THE
AREA. STRONG AND GUSTY WINDS AND HAIL TO ONE INCH IN DIAMETER ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING
FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70. STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING.

In the hours before

Local storm report, Apr 23, 10:02 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT SAT APR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     3 S BURLINGTON          39.26N 102.27W
04/23/2016  M50.00 MPH       KIT CARSON         CO   ASOS

&&

FS
Special weather statement, Apr 23, 10:17 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT SAT APR 23 2016

KSZ001-013-027-240345-
WALLACE KS-CHEYENNE KS-SHERMAN KS-
917 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL
KANSAS...CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL
945 PM MDT/1045 PM CDT/...

AT 917 PM MDT/1017 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
HAIGLER TO 3 MILES WEST OF KANORADO TO 9 MILES SOUTHWEST OF WESKAN.
MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...ST. FRANCIS...SHARON SPRINGS...KANORADO...RULETON...WESKAN AND
WALLACE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 25.

LAT...LON 4000 10205 4000 10155 3870 10159 3870 10204
TIME...MOT...LOC 0317Z 228DEG 34KT 3989 10209 3935 10209 3878 10210

DR
Special weather statement, Apr 23, 10:46 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT SAT APR 23 2016

KSZ001-002-NEZ079-080-240430-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
946 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAWLINS AND EASTERN
CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...EASTERN DUNDY AND WESTERN
HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 1030 PM MDT/1130 PM
CDT/...

AT 946 PM MDT/1046 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BENKELMAN
TO 3 MILES WEST OF BIRD CITY. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN...BIRD CITY...STRATTON...MCDONALD...MAX...BLAKEMAN AND
BEARDSLEY.

LAT...LON 4035 10111 3957 10103 3957 10160 4007 10168
      4035 10142
TIME...MOT...LOC 0346Z 218DEG 37KT 4004 10163 3974 10159

DR
Special weather statement, Apr 23, 10:49 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM MDT SAT APR 23 2016

KSZ013-014-027-028-041-240430-
WALLACE KS-GREELEY KS-LOGAN KS-THOMAS KS-SHERMAN KS-
949 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE...NORTHERN GREELEY...
WESTERN THOMAS...WESTERN LOGAN AND EASTERN SHERMAN COUNTIES UNTIL
1030 PM MDT/1130 PM CDT/...

AT 948 PM MDT/1048 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF GOODLAND TO
NEAR TOWNER. MOVEMENT WAS NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...SHARON SPRINGS...TRIBUNE...BREWSTER...LEVANT...WESKAN AND
WINONA.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 51.

LAT...LON 3865 10205 3940 10176 3957 10160 3957 10101
      3870 10140 3870 10157 3853 10158 3838 10204
TIME...MOT...LOC 0348Z 236DEG 42KT 3935 10159 3844 10205

DR
Local storm report, Apr 23, 10:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT SAT APR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
04/23/2016  M63 MPH          SHERMAN            KS   ASOS

&&

FS
Special weather statement, Apr 23, 11:31 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT SAT APR 23 2016

KSZ041-042-240445-
GREELEY KS-WICHITA KS-
1031 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY AND WICHITA
COUNTIES UNTIL 1045 PM MDT/1145 PM CDT/...

AT 1031 PM MDT/1131 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
TRIBUNE TO 15 MILES SOUTHEAST OF HORACE. MOVEMENT WAS NORTHEAST AT 45
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEOTI...SELKIRK...MARIENTHAL AND LYDIA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3868 10171 3870 10166 3870 10113 3827 10112
      3826 10166
TIME...MOT...LOC 0431Z 247DEG 38KT 3864 10164 3830 10159

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:17 PM CDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace28 min
Apr 23, 10:46 PM CDTSpecial Weather StatementGLDRawlins44 min
Apr 23, 10:49 PM CDTSpecial Weather StatementGLDGreeley, Sherman, Wallace41 min
Apr 23, 10:54 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace51 min
Apr 23, 11:22 PM CDTSevere Thunderstorm WarningGLDRawlins23 min
Apr 23, 11:31 PM CDTSpecial Weather StatementGLDWichita14 min
Apr 23, 11:51 PM CDTSpecial Weather StatementGLDDecatur, Rawlins, Thomas24 min
Apr 24, 12:18 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas42 min
Apr 24, 12:31 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins28 min
Apr 24, 1:16 AM CDTSpecial Weather StatementGLDGove, Sheridan29 min
Apr 24, 1:38 AM CDTSevere Thunderstorm WarningGLDRawlins17 min
Apr 24, 2:01 AM CDTSpecial Weather StatementGLDSheridan29 min
Apr 24, 2:46 AM CDTSpecial Weather StatementGLDDecatur44 min
Apr 24, 3:45 AM CDTSpecial Weather StatementGLDNorton15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.